Enable JavaScript to visit this website.

In the United States, expert advice from a regional poison control center may be obtained by calling 1-800-222-1222. If cyanide poisoning is suspected, emergency medical personnel should be contacted immediately (dial 911).

 
What To Do If Cyanide Poisoning Is Suspected | CYANIDE INSIGHT
Although cyanide poisoning is hard to detect, keep in mind other indicators of hydrogen cyanide (HCN) poisoning when assessing victims of fire smoke inhalation.

What to do if cyanide poisoning is suspected

Hydrogen cyanide poisoning should be kept in mind when assessing victims of fire smoke inhalation

Although it may be hard to detect, it is important to keep hydrogen cyanide (HCN) poisoning in mind when assessing victims of fire smoke inhalation. In addition to the main 3 signs (exposure to smoke, soot in mouth and/or nose, altered mental state), here are other indicators of HCN exposure3,12:

Mild Poisoning:
  • Headache
  • Nausea
  • Vertigo
  • Anxiety
  • Tachypnea
  • Hypertension
Serious Poisoning:
  • Dyspnea
  • Bradycardia
  • Hypotension
  • Arrhythmia
  • Unconsciousness
  • Convulsions
  • Cardiovascular collapse

Follow treatment protocol

If you conclude that an individual is showing symptoms of HCN poisoning after assessment,8 begin treatment protocol immediately. Be sure to familiarize yourself with your organization’s cyanide poisoning treatment protocol.

Possible prehospital measures may include the following15:

  • Rescue from the cyanide source (on assumption that rescuers have the highest level of respiratory protection [level A])
  • Removal of contaminated clothing and decontamination of the skin as required with soap and water
  • Begin treatment protocol

What to do if cyanide poisoning is suspected

Although it may be hard to detect, it is important to keep hydrogen cyanide (HCN) poisoning in mind when assessing victims of fire smoke inhalation. In addition to the main 3 signs (exposure to smoke, soot in mouth and/or nose, altered mental state), here are other indicators of HCN exposure3,12:

Mild Poisoning:
  • Headache
  • Nausea
  • Vertigo
  • Anxiety
  • Tachypnea
  • Hypertension
Serious Poisoning:
  • Dyspnea
  • Bradycardia
  • Hypotension
  • Arrhythmia
  • Unconsciousness
  • Convulsions
  • Cardiovascular collapse

Follow treatment protocol

If you conclude that an individual is showing symptoms of HCN poisoning after assessment,8 begin treatment protocol immediately. Be sure to familiarize yourself with your organization’s cyanide poisoning treatment protocol.

Possible prehospital measures may include the following15:

  • Rescue from the cyanide source (on assumption that rescuers have the highest level of respiratory protection [level A])
  • Removal of contaminated clothing and decontamination of the skin as required with soap and water
  • Begin treatment protocol

Don’t wait
to take action

Assess fire-smoke inhalation
victims for cyanide poisoning, and
if necessary, begin your treatment
protocol immediately.8

SCROLL DOWN